MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H L 286MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H L 286MM; PLATE, FIXATION, BONE
Model Number 71800013
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/07/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a plate breakage.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed due to a plate breakage.The affected peri-loc locking plate along with the screws, used in treatment, was returned.A lab analysis was conducted and noted that the plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the locking plate could not bear the imposed patient loading, which lead to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to (1) excessive patient activity levels prior to full bone union, (2) applications of loads in excess of the material¿s strength, and/or (3) poor bone quality.A review of the manufacturing records for the listed part did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.A medical analysis noted x-rays provided shows that there is a non-union of the distal femoral fracture.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
4.5MM L-D FEM LK PL13H L 286MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9135147
Report Number1020279-2019-03500
Device Sequence Number2717158
Product Code HRS
UDI-Device Identifier03596010520036
UDI-Public03596010520036
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71800013
Device Catalogue Number71800013
Device Lot Number18EM18162
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2019
Initial Date Received by Manufacturer 09/02/2019
Supplement Date Received by Manufacturer04/08/2020
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREW, # 71806036, LOT # 19BM15676.; SCREW, # 71806052, LOT # 18CM05139.; SCREW, # 71807020, LOT # 15EUQ0008.; SCREW, # 71807038, LOT # 15HUQ0013.; SCREW, # 71807040 LOT # 18CM17670.; SCREW, # 71807046 LOT # 15CUQ0033.; SCREW, # 71807076 LOT # 18FM08822.; SCREW, # 71807090, LOT # 13CM09501.; SCREW, 71807036, LOT # 17KB01289.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient Weight90